Discrete choice models with multiplicative error terms

Publication: Research - peer-reviewJournal article – Annual report year: 2009

View graph of relations

The conditional indirect utility of many random utility maximization (RUM) discrete choice models is specified as a sum of an index V depending on observables and an independent random term ε. In general, the universe of RUM consistent models is much larger, even fixing some specification of V due to theoretical and practical considerations. In this paper, we explore an alternative RUM model where the summation of V and ε is replaced by multiplication. This is consistent with the notion that choice makers may sometimes evaluate relative differences in V between alternatives rather than absolute differences. We develop some properties of this type of model and show that in several cases the change from an additive to a multiplicative formulation, maintaining a specification of V, may lead to a large improvement in fit, sometimes larger than that gained from introducing random coefficients in V.
Original languageEnglish
JournalTransportation Research. Part B: Methodological
Publication date2009
Volume43
Issue5
Pages494-505
ISSN0191-2615
DOIs
StatePublished
CitationsWeb of Science® Times Cited: 9

Keywords

  • Random scale, Multivariate extreme value, Discrete choice, Multiplicative specification, Heteroscedasticity
Download as:
Download as PDF
Select render style:
APAAuthorCBEHarvardMLAStandardVancouverShortLong
PDF
Download as HTML
Select render style:
APAAuthorCBEHarvardMLAStandardVancouverShortLong
HTML
Download as Word
Select render style:
APAAuthorCBEHarvardMLAStandardVancouverShortLong
Word

ID: 4022889